Hail, Reno
- When
- May 12, 1:30 PM CST
- Where
- Reno County, 6 mi N of Sylvia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -98.417
13 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 11:54 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1254 PM CDT THU MAY 12 2005 .UPDATE... IN ADDITION TO WHAT WAS MENTIONED IN PREVIOUS DISCUSSIONS BELOW, IT APPEARS A FEW LANDSPOUT TORNADOES COULD BE POSSIBLE THIS AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY EXTENDING FROM ROUGHLY SALINA TO HUTCHINSON TO MEDICINE LODGE. SOME DECENT LOW- LEVEL CAPE WILL EXIST, ESPECIALLY IF TEMPERATURES CAN WARM INTO THE 80S. LOW-LEVEL VORTICITY IS BEING ENHANCED ALONG THE BOUNDARY. IF A STRONG ENOUGH UPDRAFT CAN INTERACT WITH THIS VORTICITY, CANNOT RULE OUT A FEW BRIEF LANDSPOUT TORNADOES. AGAIN, WOULD LIKE TO SEE GREATER INSTABILITY FOR THIS TO HAPPEN. && .PREV DISCUSSION... /ISSUED 1150 AM CDT THU MAY 12 2005/ .UPDATE... CHALLENGE WILL BE SEVERE POTENTIAL THIS AFTERNOON. NORTHEAST TO SOUTHWEST ORIENTED BOUNDARY HAS ESSENTIALLY STALLED FROM NEAR SALINA SOUTHWESTWARD TO NEAR MEDICINE LODGE. THIS IS LIKELY IN RESPONSE TO SHORTWAVE ENERGY APPROACHING THE REGION FROM THE SOUTHWEST. THUNDERSTORM DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS BOUNDARY THIS AFTERNOON. 12Z MODELS SHOW THIS BOUNDARY RETREATING WESTWARD AND WASHING OUT BY MID AFTERNOON. HOWEVER, THIS SEEMS UNREASONABLE GIVEN GOOD DEWPOINT/TEMPERATURE GRADIENT. HOWEVER, BOUNDARY SHOULD RETROGRADE SOME GIVEN SHALLOW NATURE OF THE COOL AIRMASS DIRECTLY BEHIND IT, BUT COOL AIRMASS BECOMES DEEPER FARTHER WEST, PER DDC 12 SOUNDING. NEVERTHELESS, EXPECTING STORMS TO FIRE THIS AFTERNOON ALONG RETREATING BOUNDARY. ANOTHER POSSIBLE INITIATION POINT COULD BE LOW-LEVEL CONFLUENCE/CONVERGENCE AXIS ROUGHLY ALONG THE KANSAS TURNPIKE. A FEW MORE CLOUDS TODAY THAN YESTERDAY, SO INSTABILITY MAY BE HAMPERED SOME. HOWEVER, DEEP LAYER SHEAR AROUND 40KTS WILL BE ENOUGH FOR SUPERCELLS. PRIMARY THREAT WILL BE LARGE HAIL/DAMAGING WINDS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME, GIVEN VEERED OUT SURFACE FLOW. HOWEVER, FLOW IS MORE BACKED EAST OF THE CONVERGENCE AXIS ALONG AND EAST OF THE TURNPIKE, WHICH COULD ENHANCE TORNADO POTENTIAL WITH ANY SUPERCELLS THAT CAN DEVELOP EAST OF THE TURNPIKE. PER COORDINATION WITH SPC, MODERATE RISK WILL LIKELY BE DOWNGRADED TO A SLIGHT RISK FOR THE FORECAST AREA. BOTTOM LINE...WILL NEED TO WATCH WHAT HAPPENS TO THE BOUNDARY (RETROGRADES WEST, STALLS, WASHES OUT, ETC.). THESE FACTORS WILL INFLUENCE THE AMOUNT OF CONVERGENCE NEEDED FOR CONVECTION. && .PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 12 2005/ .DISCUSSION... TDY-TONIGHT SEVERAL FACETS TO MONITOR FOR POSSIBLE SEVERE WEATHER TDY, AND HEAVY RAINFALL TONIGHT. LOW CLOUDS ARE DEVELOPING RAPIDLY AND EXPECT A GOOD COVERAGE EARLY IN THE DAY. SEVERE THUNDERSTORM CHANCES TDY WILL BE PREDICATED ON HOW MUCH CLEARING CAN TAKE PLACE, AND IF PRECIP DEVELOPS EARLIER IN THE DAY. IF WE WERE TO SEE SOME GOOD CLEARING THEN THOSE AREAS WOULD HAVE A HIGHER RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT, HOWEVER IF LOW LEVEL WINDS BACK THEN CHANCES FOR TORNADOES WOULD INCREASE. DAYSHIFT WILL BE MONITORING THINGS AND SHOULD BE ABLE TO BETTER PINPOINT THE RISK AREAS, AS UNCERTAINTY STILL REMAINS HIGH. DECENT SHEAR ALOFT WILL BE OVER THE AREA, SO STRONG TO SEVERE STORMS STILL COULD DEVELOP EVEN IF WE DONT GET IDEAL SURFACE HEATING. HEADING INTO TONIGHT IS WHEN THE HAZARD COULD CHANGE OVER TO A HEAVY RAINFALL THREAT. ALL MODELS SUGGEST THAT A DEEPENING SURFACE LOW WILL OCCUR IN THE TX PANHANDLE TONIGHT. AS A RESULT, THE LOW LEVEL JET WILL INCREASE AND FOCUS CONVERGENCE IN THAT AREA ALONG WITH A INSTABILITY BULLSEYE OF HIGH K-INDEX VALUES. THIS COULD BECOME A FAVORABLE BREEDING GROUND FOR RE-NEWED CONVECTIVE DEVELOPMENT. THE INCREASED DYNAMICS FROM THE RIGHT REAR QUAD OF THE JET AXIS WILL ONLY ENHANCE THIS PROCESS FURTHER ALONG A VERY SLOW MOVING FRONTAL BOUNDARY. THIS WILL CAUSE THUNDERSTORMS TO TRAIN IN A SOUTHWEST TO NORTHEAST PROPAGATION ACROSS THE AREA. THE GFS/UKMET MODELS SEEM TO HAVE A BETTER HANDLE ON THIS COMPARED TO THE NAM MODEL SOLUTION. WE HAVE NOT SEEN ANY RAIN HERE THE PAST FEW DAYS AND OUR FLASH FLOOD GUIDANCE VALUES ARE QUITE HIGH, SO WILL HOLD OFF ON ANY FLOOD WATCH PRODUCT AT THIS TIME. HOWEVER IF THE TRAINING DOES MATERIALIZE THEN THERE WILL BE SOME FLOODING PROBLEMS ACROSS CENTRAL KS. HPC QPF GUIDANCE SEEMS TO BE ON TRACK WITH THIS POSSIBLE SCENARIO. FRI-SAT RAIN CHANCES WILL CONTINUE ON FRIDAY AND SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST ACROSS AREA, AS THE FRONT MOVES SLOWLY TO THE EAST. AGAIN COULD SEE SOME DECENT RAINFALL AMOUNTS EARLY ON BEFORE THINGS BEGIN TO WIND DOWN. HIGH TEMPS ON FRIDAY WILL BE HAMPERED BY CLOUDS AND PRECIP AND COULD VERY WELL COME IN LOWER THAN WE CURRENTLY HAVE GOING. HEADING INTO SATURDAY WE WILL SEE A DRYING OUT PERIOD AS DRIER AND COOLER AIR FILTER INTO KS. EXTENDED: SUN-WED MODELS DIFFER ON RETURN FLOW ON THE BACKSIDE OF THE SURFACE RIDGE DURING THIS TIME FRAME. GFS EVEN TRIES TO BLOWUP AND DRIFT A VORT MAX AND POSSIBLE MCS ACROSS WRN AND CEN KS LATE SATURDAY OR EARLY SUN. THIS APPEARS TO BE SOME CONVECTIVE FEEDBACK SHOWING UP IN THE MODEL, WITH ECMWF SHOWING MORE OF A WEAK RIDGE CONTINUING DURING THIS TIME FRAME. SO WILL KEEP THIS TIME FRAME DRY FOR NOW AND LEAN MORE TOWARDS THE ECMWF SOLUTION. UPPER LEVEL RIDGE BEGINS TO BREAK DOWN EARLY IN THIS TIME FRAME WITH ANOTHER LEE SIDE LOW PRESSURE AREA BEGINNING TO DEVELOP EAST OF THE ROCKIES. THIS IS SIMILAR TO THE SCENARIO THAT HAS PLAYED OUT EARLY THIS WEEK, WITH SHRA/TSRA CHANCES STAYING NORTH OR WEST OF THE AREA. GFS TRIES TO BRING THIS SYSTEM INTO THE AREA BY WED, BUT THE SLOWER MORE CONSISTENT ECMWF/UKMET KEEPS THINGS FURTHER WEST. PREFER TO LEAN ON THE SLOWER PROGRESSION FOR NOW AND KEEP THINGS DRY. WILL WAIT FOR LATER RUNS AND HIGHER CONFIDENCE BEFORE INSERTING ANY POPS FOR THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 60 70 50 / 60 80 80 40 HUTCHINSON 77 57 68 48 / 60 80 80 30 NEWTON 79 59 70 49 / 60 80 80 40 ELDORADO 81 62 72 50 / 60 80 80 50 WINFIELD-KWLD 83 63 73 51 / 60 80 80 40 RUSSELL 72 50 67 46 / 50 70 40 20 GREAT BEND 74 52 67 46 / 50 70 50 20 SALINA 76 54 67 47 / 60 80 70 30 MCPHERSON 77 56 68 48 / 60 80 80 30 COFFEYVILLE 84 65 76 53 / 40 60 80 60 CHANUTE 84 64 74 52 / 40 70 80 60 IOLA 84 64 73 51 / 40 70 80 60 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KLEINSASSER/JAKUB
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1206 PM CDT THU MAY 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1206 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST. THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE SOUTH CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JAKUB/KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 137 PM CDT THU MAY 12 2005 KSZ032>033-042-048>053-067>068-082>083-091>092-130200- BARTON KS-CHASE KS-ELLSWORTH KS-HARPER KS-HARVEY KS- KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS- RICE KS-RUSSELL KS-SALINE KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 258 UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF DOWNTOWN WICHITA...GREAT BEND...HUTCHINSON... MCPHERSON...RUSSELL AND SALINA.
The Wichita radar (KICT), 96 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
13 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442833, 5442834, 5442835, 5442836, 5442837, 5442838, 5442839, 5442840, 5442841, 5442842, 5442843, 5442844, 5442916, 5442917, 5442918.